Nivolumab-related Fibrinous OP (FOP)
Acute FOP (AFOP) is an extremely rare occurrence with nivolumab treatment and has only been discussed once in the literature by Ishiwata et al. Although chest CT scan findings of GGOs with interlobular thickening can be seen in nivolumab-related pneumonitis, pulmonary edema, lymphangitic carcinomatosis, and pulmonary lymphoma, bronchoscopy with BAL and transbronchial biopsy can help to differentiate among these causes. BAL may show the presence of lymphocytosis, neutrophilia, and eosinophilia, suggesting either AFOP or acute respiratory distress syndrome. Lung biopsy, either transbronchial or open, can demonstrate the absence of marked neutrophilia in lung tissue which rules out a diagnosis of acute respiratory distress syndrome.
Ishiwata et al reported a 68-year-old man treated with nivolumab because of unresectable sinonasal melanoma. He achieved a complete response soon after the initiation of the therapy and was maintained for 30 weeks until he experienced dyspnea of subacute onset. CT images revealed patchy infiltrates and GGOs with interlobular septal thickening. The BAL fluid contained elevated percentages of lymphocytes (53%) and neutrophils (30%); BAL culture was negative. A transbronchial lung biopsy revealed intraalveolar fibrin balls without hyaline membranes, which was considered to be consistent with the pattern of AFOP. The patient had negative serological findings, including autoantibodies, cytomegalovirus antibody, and β-glucan. The patient was started on high-dose corticosteroid administration (intravenous methylprednisolone at a dose of 1000 mg for 3 days, followed by oral prednisolone at a dose of 1 mg/kg). The treatment was effective for ameliorating dyspnea and for improving the findings on imaging.
South Med J. 2020;113(11):600-605. © 2020 Lippincott Williams & Wilkins